MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Renal Failure (2041)
Date of Event 03/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: tsmg-35-260-les, nr5.0-35-100-p-10s-pig-csc-20, coda-10.0-35-100-32 (b)(6).Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The patient was implanted with 3 grafts from cook (tffb-24-96-zt, tfle-14-56-zt, tfle-12-73-zt) on (b)(6) 2017 for an abdominal aortic aneurysm intracavitary isolation procedure.One month after implantation, renal failure occurred to patient.Since (b)(6) 2017, the patient's life depends on hemodialysis.The grafts status in patient is good with no shifting, no endoleak, and no covering other organs.There is no plan to retract the graft from patient.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of documentation including the complaint history, device history record, instructions for use, manufacturing instructions, quality control, as well as a visual inspection of the device was conducted during the investigation.The complaint device was not returned; therefore, a physical examination could not be conducted.However, imaging was returned for expert review.The complaint was confirmed based on the image review, as it was observed that the graft fabric on the sealing stents covered two of three renal arteries feeding the bilateral kidneys.During implantation, it was observed that the main body graft was deployed too high.As a result, it partially covered the celiac artery, as well as covering the superior mesenteric artery and both main renal arteries, leaving one accessory left renal artery.Within minutes of successful unsheathing, the main body has been pulled down 25mm below the celiac artery, superior mesenteric artery and accessory left renal artery origins.The right renal artery origin was still covered with fabric and the left main renal artery was completely covered by the sealing stent.Based on the image review, it was determined that the aneurysm neck was adequate and was within the acceptable criteria denoted in the instructions for use (ifu).The upper left renal artery, however, appeared to be slightly stenotic and was not well appreciated on any of the images, an indication of reduced flow as a result of being covered or compromised.Both were moderately stenotic with post stenotic dilation indicating hemodynamically significance pointing to systemic patient anatomy issues.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing showed that the affected product meets the established acceptance criterion for its intended use.A review of the device history record showed one nonconformance in lot sa7395181 for an incorrect length (too short), however, this nonconformance was subsequently reworked to specification and the device was released for distribution by quality control.It should be noted that there were no other complaints reported for lot 7884996.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.2 patient selection, treatment and follow-up: the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18mm and no larger than 32mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15mm in length, iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection: strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.12.3 abdominal radiographs.The following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak aneurysms with type iii endoleak aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status) migration inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could be attributed to patient anatomy and use error, as the main body appears to have been positioned too high proximally in the aneurysm neck landing zone, obstructing both main renal arteries, leaving one accessory renal artery.Reduced or impeded flow to the renal arteries can lead to eventual renal failure.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8448711
Report Number1820334-2019-00754
Device Sequence Number19564707
Product Code MIH
UDI-Device Identifier10827002484082
UDI-Public(01)10827002484082(17)190516(10)7884996
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/16/2019
Device Model NumberN/A
Device Catalogue NumberTFFB-24-96-ZT
Device Lot Number7884996
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer06/10/2019
Initial Report FDA Received Date03/25/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR